Alert archive / Louisiana / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 101, NWS Shreveport, LA

May 30, 2001Union Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at May 30, 2001, 9:39 PM CDT for Union Parish, Louisiana. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 30, 2001, 9:39 PM CDT (02:39 UTC)
Expired
May 30, 2001, 10:30 PM CDT
In force
51 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union Parish, LA

The radar

The Shreveport radar (KSHV), 145 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 30, 9:55 PM CDTHail 1.75Lillie, LA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 2.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2001-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3712 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2001-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3712 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1261 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
105 m²/s²
Significant tornado parameter
1.2
Supercell composite
10.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

815 
WUUS54 KSHV 310243
SVRSHV
LAC111-310330-
/NEW.KSHV.SV.W.0141.310239-310330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
939 PM CDT WED MAY 30 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  UNION PARISH IN NORTH CENTRAL LOUISIANA

* UNTIL 1030 PM CDT

* AT 939 PM CDT...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM NEAR THE CLAIBORNE PARISH...
  UNION PARISH BORDER...OR NEAR LILLIE LOUISIANA. THIS STORM IS 
  DRIFTING NORTHEAST NEAR 5 MPH.

* THE SEVERE THUNDERSTORM WILL EFFECT THE TOWNS OF RANDOLPH...AND
  SPEARSVILLE LOUISIANA.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL TO NEAR GOLFBALL SIZE AND
STRONG AND DAMAGING WINDS TO NEAR 60 MPH.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  UNION PARISH IN NORTH CENTRAL LOUISIANA
UNTIL 1030 PM CDT.

LAT...LON 3300 9211 3301 9269 3282 9271 3291 9241
          3291 9237 3292 9236

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 9:35 PM CDT, 4 minutes earlier.

Area forecast discussion, May 30, 9:35 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
935 PM CDT WED MAY 30 2001

UPDATE JUST SENT OUT. REVISED TO TAKE OUT TORNADO WATCH HEADLINER
WHICH EXPIRED AT 900 PM...BUT LEFT POSSIBLE SEVERE MENTION IN THESE
ZONES...AS WE ARE NOT OUT OF THE WOODS YET. 00Z SHV SOUNDING SHOWING
CAPE OVER 4900 AND LI AROUND -10. JUST WAITING FOR THE SYSTEM TO GET
CLOSER. A FEW THUNDERSTORMS HAVE POPPED UP ALONG OUTFLOW BOUNDARY
ACROSS N LA. IR SATELLITE SHOWS MAIN AREA OF STORMS EXTENDING FROM
MLC TO SPS AND ON TO JUST N OF SJT. LEFT POPS AS THEY ARE AS STORMS
WILL BE EDGING TWD MY CWFA LATE. TWEAKED WINDS SLIGHTLY ACROSS NRN
ZONES...OTHERWISE ZONES OK.

20

.SHV...NONE.

In the hours before

Local storm report, May 30, 5:45 PM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
545 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0535 PM    GILLHAM                   AR   .75 INCH HAIL
05/30/01   SEVIER                         DIME SIZE HAIL. REPORTED
                                          BY LAW ENFORCEMENT.
Local storm report, May 30, 6:20 PM CDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
620 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0558 PM    GILLHAM                   AR   1.75 INCH HAIL
05/30/01   SEVIER                         GOLFBALL SIZE HAIL.
                                          REPORTED BY THE GENERAL
                                    X      PUBLIC.
Local storm report, May 30, 6:40 PM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
640 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0635 PM    4 NW CORINTH              AR   WIND DAMAGE
05/30/01   HOWARD                         TREES DOWN 4 MILES NORTH
                                          OF THE INTERSECTION OF HWY
                                          369 AND 26. REPORTED BY LAW
                                          ENFORCEMENT.
Local storm report, May 30, 7:55 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
755 PM CDT WED MAY 30 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATI9ON....

0750 PM    CROSSROADS                AR   2 INCH HAIL
05/30/01   HEMPSTEAD                      REPORTED BY LAW
                                          ENFORCEMENT.

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:24 PM CDTSevere Thunderstorm WarningSHVClaiborne51 min
May 30, 10:29 PM CDTSevere Thunderstorm WarningSHVUnion46 min
May 31, 5:40 AM CDTSevere Thunderstorm WarningSHVBossier, Caddo, De Soto65 min
May 31, 6:17 AM CDTSevere Thunderstorm WarningSHVBienville, Claiborne, Webster58 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.